Missouri, 2012

Heat in Missouri, September 5, 2012

September 5, 2012 · NWS PAH · 6 events in 6 counties and zones

The heat index rose above 105 degrees for several hours across parts of southeast Missouri, mainly along and west of a line from Dexter to New Madrid. The heat index peaked at 112 degrees at Poplar Bluff.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The heat index rose above 105 degrees for several hours across parts of southeast Missouri, mainly along and west of a line from Dexter to New Madrid. The heat index peaked at 112 degrees at Poplar Bluff. Actual high temperatures were in the lower to mid 90's. Southeast Missouri was on the northern periphery of a strong mid-level ridge that extended from west to east across the southern states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 1:44 AM CST, 9 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 1:44 AM CST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 AM CDT WED SEP 5 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 232 AM CDT WED SEP 5 2012

HOT/HUMID AIRMASS REMAINS IN PLACE. TEMPS FORECAST TO HIT
LOWER-MID 90S WITH LOWERS 70S TDS TODAY...TRANSLATING TO TRIPLE
DIGIT HEAD INDICES WEST OF A MOUNT VERNON IL-PADUCAH KY LINE.
ADVISORY CRITERIA 105 COULD BE HIT IN WRN PTNS SEMO SO WE WILL
HAVE A HEAT ADVISORY FOR PTNS SEMO TBD AFTER COLLABORATION.

SMALL POPS CONTINUE THRU FIRST 36 HOURS OF FORECAST...THEN BRIEFLY
PAUSE BEFORE THE BEST CHANCE POPS COMING FRIDAY-FRIDAY NIGHT.
THAT'S WHEN A ROBUST UPPER TROF WILL PUNCH A SURFACE COLD FRONT
ACROSS THE AREA. SEE TEXT SWODY3 OUTLOOKS THIS AREA FOR THE FRONTS
PASSAGE/ASSOCIATED STORMS. LIKELY CAT POPS MAY NEED TO BE
INCREASED IF THE RUNS CONTINUE TO COME TOGETHER WITH WHAT THEY ARE
SHOWING NOW.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 232 AM CDT WED SEP 5 2012

ECMWF AND NAM ARE SLOWER THAN THE GFS WITH THE PASSAGE OF THE COLD
FRONT SATURDAY. GFS HAS THE FRONT WELL EAST OF THE PAH FORECAST
AREA AT 12Z SATURDAY...WHILE ECMWF AND NAM SHOW THE FRONT
DISSECTING OUR REGION. CONSENSUS IS TO LEAN TOWARD THE SLOWER
ECMWF/NAM SOLUTION...SO KEPT POPS IN THE HIGH CHANCE CATEGORY EAST
FOR SATURDAY...TAPERING QUICKLY TO SLIGHT CHANCE POPS FOR OUR
WESTERN COUNTIES. THE FRONT AND ANY ASSOCIATED PRECIP SHOULD BE
EAST OF THE PAH FA BY 00Z SATURDAY...SO WE HAVE NO POPS IN THE
FORECAST BEYOND SATURDAY.

THE OTHER SIGNIFICANT FORECAST ISSUE IN THE EXTENDED IS COOLER
TEMPERATURES.  NORTH WINDS BEHIND THE FRONT SATURDAY WILL BRING
COOLER AIR INTO THE REGION...WITH READINGS SATURDAY AROUND 10
DEGREES BELOW NORMAL.  SURFACE HIGH PRESSURE OVER THE
CENTRAL/NORTHERN PLAINS WILL KEEP OUR REGION IN NORTHERLY FLOW
THROUGH MONDAY...WHICH WILL KEEP TEMPERATURES BELOW NORMAL DESPITE
PLENTY OF SUNSHINE.  ON TUESDAY THE HIGH WILL MOVE TO OUR EAST...AND
A RETURN OF SOUTHERLY FLOW WILL BEGIN A GRADUAL WARM UP.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 232 AM CDT WED SEP 5 2012

PATCHY AM FOG IS POSSIBLE. OTHERWISE SCT CU BASES AROUND 4K FEET
AND SCT-BKN MID CLOUDS FOR MOST OF THE REMAINDER OF THE EFFECTIVE
VALID TIME OF THE FORECAST. WILL REFRAIN FROM MENTION OF THUNDER
GIVEN LOW PROBABILITIES DURING NEXT 24-36 HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 5, 7:09 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
809 AM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
809 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER ASSOCIATED
HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL.

THE HEAT INDEX WILL TOP 100 THIS AFTERNOON ALONG AND WEST OF A
MOUNT VERNON ILLINOIS TO PADUCAH KENTUCKY LINE. A HEAT ADVISORY
HAS BEEN ISSUED FOR THE SOUTHEAST MISSOURI OZARKS THIS
AFTERNOON...WHERE THE HEAT INDEX MAY REACH OR EXCEED 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD
FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL
BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE
CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST
CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY
INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES
IN CASE THEIR ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Sep 5, 9:09 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT WED SEP 5 2012

ILZ075>078-081>083-INZ081-082-085>088-051700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON-
PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT
1009 AM CDT WED SEP 5 2012

...STRONG THUNDERSTORMS APPROACHING SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...

THROUGH NOON...A BAND OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST
TO THE INTERSTATE 64 CORRIDOR REGION OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAIN AND WIND GUSTS 30 TO 45 MPH. THE AREA MOST LIKELY TO
EXPERIENCE THE STRONGER STORMS WILL BE FROM MOUNT VERNON ILLINOIS
TO MOUNT CARMEL...TO PRINCETON AND PETERSBURG IN SOUTHWEST
INDIANA...PROVIDED THE STORMS MAINTAIN THEIR CURRENT TRACK AND
INTENSITY. MOVEMENT WAS SOUTHEAST AT 30 MPH.
Special weather statement, Sep 5, 9:44 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT WED SEP 5 2012

ILZ075>078-081>083-INZ081-085-051700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON-
POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
FORT BRANCH...POSEYVILLE
1044 AM CDT WED SEP 5 2012

...STRONG OUTFLOW WINDS PRECEDING SEVERE STORMS OVER SOUTH CENTRAL
ILLINOIS...

STRONG OUTFLOW WINDS INTO JEFFERSON COUNTY ILLINOIS...AND
APPROACHING WAYNE...EDWARDS AND WABASH COUNTIES IN SOUTHERN
ILLINOIS...MAY RESULT IN WIND GUSTS 35 TO 50 MPH. THE WINDS ARE
OUT AHEAD OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST SOUTHEAST
ACROSS SOUTH CENTRAL AND SOUTHEAST ILLINOIS. THE WINDS WILL SPREAD
SOUTHEAST ACROSS THE INTERSTATE 64 CORRIDOR THROUGH NOON. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Carter

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Butler

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, New Madrid

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Ripley

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Stoddard

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
September 5, 11:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408205, 408206, 408207, 408208, 408209, 408210.